ADVERTISEMENT

Q. Can Lithium cause kidney and thyroid problems?

Answered by
Dr. Aditya Gupta
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 24, 2017 and last reviewed on: Oct 28, 2021

Hello doctor,

My health issue started 11 years back when I was diagnosed with mania. Since then, I have been taking Olimelt 5 mg. My weight has increased from 65 to 100 kg. Whenever I tried to stop the medicine, the problem worsened. I have had four manic episodes in all these years. The last episode was last year when due to the pressure in my job, I could not sleep for three nights. My mood started to remain happy, and I was on the top of the world. I went to a psychiatrist, and he gave me Lithium 900 mg along with Olimelt 5 mg. Everything remained normal for six months, but now I am experiencing frequent urination problem. I need to urinate every 30 minutes in small amounts, and the tip of the penis becomes wet after 15 minutes. My creatinine and urea levels are normal. Is it happening due to Lithium? Please suggest some better medication, which does not cause kidney, thyroid, urine, and weight gain problems. The urine problem has become a nuisance. Please help.

#

Hello,

Welcome to icliniq.com.

  • Yes, Lithium can cause this side effect.
  • Kindly discuss with your treating psychiatrist regarding substituting Lithium with Lurasidone or QuetiapineTopiramate can be added to counter weight gain after discussing with your treating psychiatrist.

Remember, every problem has a solution, you just need to try solving it and help is just a step away. Feel free to ask if you have any further queries.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

I discussed the issue with my psychiatrist. He said that the urine problem is not because of Lithium but due to anxiety. He said that the Lithium is the best medicine, and he rejected to change it or substitute it. What can be done?

#

Hello,

Welcome back to icliniq.com.

  • Though anxiety can also cause this problem, and yes lithium is a very good medicine, but it needs to be ruled out if this problem is lithium-induced or not.
  • I suggest you get the following tests done:
  1. Serum and urine osmolality.
  2. Serum ADH (antidiuretic hormone) levels.
  3. Fluid restriction test.
  4. RFT (renal function test).
  • If these tests came out to be normal, then these problems are anxiety-induced, and medications need not be changed. For weight gain problem, the above-stated suggestion can be followed. Dietary changes and exercise are also required.

Hope this solves your query. Feel free to ask if you have any further queries.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

I will get the tests done. I have read on the internet that Lithium can cause kidney damage and thyroid problems if continued for a long time, and my psychiatrist said that I would have to take Lithium for a long time. So, is it right to take this dangerous drug or switch to some other better medicine?

#

Hello,

Welcome back to icliniq.com.

  • Lithium is a good drug and has good efficacy. It is not necessary that long-term use of Lithium will lead to thyroid or kidney damage, it is just a possibility.
  • These side effects can occur in few people, and it does not make Lithium a dangerous drug. All we need is just periodic investigations to look for any problem. Relax, you will be fine. Several of my patients are on Lithium and are doing good.

Feel free to ask if you have any further queries.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
My 10 months old daughter has puffy eyes and elevated SGOT. Do we need to be worried?

The liver-related parameters are normal ... As other liver-related enzymes are normal, this is not a matter to worry ... She also requires renal function tests (bloo...   Read full

I have frequent urination and minimal calcification. Does it mean prostate cancer?

.. gone through your query. It is extremely unlikely for you to develop prostate cancer at your age. Even in families with hereditary prostate cancer, the usual age people develop cancer is above 40 years of age at the lowest, though it is usually be...   Read full

Can frequent urination, thirst, and numbness in feet and hands point towards diabetes?

.. very young and have full symptoms, which is typical of type 1 diabetes where the body is insulin dependent and pills do not work. Your doctor should check for particular laboratory tests for that including C-peptide and insulin levels in your syst...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Sexual Problems and Depression
Depression is one of the commonest psychiatric problems in the general population. About 10 % of men and more than doubl...  Read more»
Holiday Season During the Pandemic
Most of us wonder if there is a way to celebrate the holiday season during the COVID-19 pandemic safely. Here are some i...  Read more»
Skin Care Tips To Win Over Winter
This article discusses a few tips to manage and protect your skin during winter.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.